Alert archive / Utah / Flash Flood Warnings in 2010
Flash Flood Warning 10, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 28, 2010, 6:26 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2010, 6:26 PM MDT (00:26 UTC)
- Expired
- Jul 28, 2010, 9:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 47 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 559 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
595 WGUS55 KSLC 290026 FFWSLC UTC025-290330- /O.NEW.KSLC.FF.W.0010.100729T0026Z-100729T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 626 PM MDT WED JUL 28 2010 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN KANE COUNTY IN UTAH... THIS INCLUDES THE CITY OF KANAB... * UNTIL 930 PM MDT * AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING FROM A THUNDERSTORM EAST OF GLENDALE AND SOUTH OF ALTON IN THE KANAB CREEK DRAINAGE. HIGHER FLOWS IN KANAB CREEK ARE ANTICIPATED TO REACH KANAB NEAR 830 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3743 11259 3743 11237 3700 11246 3700 11262 $$ KRUSE/MCINERNEY
2 follow-up statements
752 WGUS75 KSLC 290212 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 812 PM MDT WED JUL 28 2010 UTC025-290330- /O.CON.KSLC.FF.W.0010.000000T0000Z-100729T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KANE UT- 812 PM MDT WED JUL 28 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR WESTERN KANE COUNTY... RADAR ESTIMATES OF 1.5 TO 2.0 INCHES OF RAINFALL HAVE OCCURRED OVER THE KANAB CREEK DRAINAGE. WHILE THE HEAVY RAINFALL HAS LARGELY ENDED OVER THE KANAB CREEK DRAINAGE...FLASH FLOODING IS OCCURRING AND WILL REACH THE KANAB AREA BY 830 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3743 11259 3743 11237 3700 11246 3700 11262 $$ CRK
064 WGUS75 KSLC 290327 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 927 PM MDT WED JUL 28 2010 UTC025-290335- /O.EXP.KSLC.FF.W.0010.000000T0000Z-100729T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KANE UT- 927 PM MDT WED JUL 28 2010 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MDT FOR WESTERN KANE COUNTY... RADAR ESTIMATES OF 1.5 TO 2.0 INCHES OF RAINFALL OCCURRED OVER THE KANAB CREEK DRAINAGE EARLIER THIS EVENING. WE ARE AWAITING VERIFICATION OF FLASH FLOODING WITHIN THIS DRAINAGE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3743 11259 3743 11237 3700 11246 3700 11262 $$ MERRILL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:28 PM MDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 28, 3:28 PM MDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
328 PM MDT WED JUL 28 2010
.SYNOPSIS...A MOIST AIRMASS WILL REMAIN IN PLACE OVER MOST OF THE
AREA THROUGH MUCH OF THE WEEK.
&&
.DISCUSSION...SOUTHERLY FLOW IS CONTINUING TO BRING MOISTURE INTO
THE STATE THIS AFTERNOON...AND AS A RESULT PWS ARE RUNNING IN THE
1.2-1.3 RANGE ACROSS THE AREA. THIS IS OVER TWO STANDARD
DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR. WITH AMPLE
MOISTURE...SCATTERED SHOWERS AND THUNDERSTORMS ARE POPPING UP OVER
THE HIGHER TERRAIN ALONG WITH THE WEST DESERTS...WHERE GOOD JET
SUPPORT IS PROVIDING SOME ADDITIONAL LIFT. EXPECT THAT COVERAGE
WILL CONTINUE TO INCREASE THROUGH THE LATE AFTERNOON BEFORE
DIMINISHING SOME AFTER SUNSET. OTHERWISE...CLOUD COVER IS
RESULTING IN TEMPERATURES AROUND CLIMO...SLIGHTLY COOLER THAN
YESTERDAY.
MOIST AIRMASS IS EXPECTED TO REMAIN OVER THE FORECAST AREA FOR THE
NEXT FEW DAYS...THOUGH SLOW DRYING WILL BEGIN OVER NORTHERN UTAH
TOMORROW AS THE FLOW BECOMES MORE WESTERLY IN RESPONSE TO
FLATTENING OF THE RIDGE OVER COLORADO. STILL...PLENTY OF MOISTURE
WILL BE AROUND TO ALLOW CONVECTION TO DEVELOP...THOUGH BEST
COVERAGE SHOULD BE OVER SOUTHERN UTAH WHERE MOISTURE IS GREATEST.
ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING HEAVY RAIN. EXPECT
THAT ADDITIONAL FLASH FLOOD WATCH MAY BE NEEDED FOR TOMORROW...BUT
WILL ALLOW THE MIDNIGHT SHIFT TO EVALUATE THE SITUATION.
12Z MODELS REMAIN IN GOOD AGREEMENT THROUGH EARLY NEXT
WEEK...INDICATING THE TROUGH OVER THE PACIFIC NORTHWEST COAST WILL
MOVE ONSHORE SATURDAY...REMAINING WELL NORTH OF THE AREA AS IT
PASSES BY THROUGH SUNDAY. THIS WILL ALLOW FOR CONTINUED DRYING
OVER NORTHERN UTAH AS SOUTHERN UTAH REMAINS MOIST. BOTH INDICATE
THAT A SECOND TROUGH WILL FOLLOW A SIMILAR PATH MONDAY AND
TUESDAY...BUT THIS FEATURE IS A BIT STRONGER AND FARTHER SOUTH IN
THE EC...WHICH WILL ALLOW MORE MOISTURE TO SPREAD BACK NORTH EARLY
NEXT WEEK. FOR NOW...HAVE KEPT POPS NEAR OR SLIGHTLY ABOVE CLIMO
FOR THE EXTENDED.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE REST OF THE
DAY AT THE SLC TERMINAL...BUT THERE IS A 40 PERCENT CHANCE THAT
THUNDERSTORMS WILL DIRECTLY IMPACT THE TERMINAL BETWEEN 22Z AND 03Z.
LIGHTNING...BRIEF HEAVY RAIN...AND GUSTY ERRATIC WINDS ARE A THREAT
WITH ANY STORMS THAT DEVELOP. BARRING THUNDERSTORMS...SOUTHEAST
WINDS ARE EXPECTED DEVELOP BETWEEN 02Z AND 04Z.
&&
.FIRE WEATHER...THE MAIN STORY THROUGH THIS WEEKEND WILL CONTINUE TO
BE THE INFLUX OF MOISTURE INTO THE REGION. WHILE LIGHTNING ACTIVITY
WILL REMAIN ELEVATED ACROSS THE STATE...DEEP LAYER MOISTURE WILL
CONTINUE TO SUPPORT WETTING RAINS WITH THE MAJORITY OF THE ACTIVITY.
SOUTHERLY FLOW AROUND THE CENTRAL ROCKIES RIDGE WILL PUMP MOISTURE
ACROSS THE REGION FOR THE REMAINDER OF TODAY AND
TOMORROW...INCREASING THUNDERSTORM COVERAGE AND THE CHANCE OF
WETTING RAIN ACROSS THE REGION. MOISTURE RECOVERY WILL CONTINUE TO
BE QUITE GOOD ACROSS THE REGION DURING THIS PERIOD.
THE RIDGE IS FORECAST TO WEAKEN AND EASE EAST THIS WEEKEND INTO
EARLY NEXT WEAK AS A TROUGH ENTERS THE PACIFIC NORTHWEST. THIS
SHOULD BEGIN TO LIMIT MOISTURE ACROSS MUCH OF WESTERN AND NORTHERN
UTAH...WHILE MOISTURE AND THE CHANCE FOR THUNDERSTORMS SHOULD REMAIN
ACROSS PORTIONS OF CENTRAL AND SOUTHERN UTAH.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR
UTZ010-012>014-016-019>021-517-518.
WY...NONE.
&&
PUBLIC...TRAPHAGAN
FIRE WEATHER...ROGOWSKI
AVIATION...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jul 28, 5:24 AM MDT, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 524 AM MDT WED JUL 28 2010 UTZ001>016-019>021-517-518-WYZ021-291200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 524 AM MDT WED JUL 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND FAR SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A MOIST AIRMASS WILL REMAIN IN PLACE ACROSS THE OUTLOOK AREA. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON ACROSS THE ENTIRE AREA AND WILL PERSIST THROUGH THE EVENING. HEAVY RAIN IS LIKELY WITH THE LARGER STORMS OVER CENTRAL AND SOUTHERN PORTIONS OF THE AREA AND FLASH FLOODING IS POSSIBLE. STORMS WILL BECOME MORE ISOLATED IN COVERAGE AGAIN AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE MOIST AIRMASS WILL REMAIN IN PLACE THROUGH MOST OF THE WEEK... RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY... MAINLY IN THE AFTERNOONS AND EVENINGS. HEAVY RAIN...ALONG WITH A THREAT OF FLASH FLOODING...WILL CONTINUE ACROSS MAINLY CENTRAL AND SOUTHERN PORTIONS OF THE OUTLOOK AREA INTO THE LATTER PART OF THE WEEK. SOME DRYING AND A REDUCED THREAT OF THUNDERSTORMS WILL DEVELOP ACROSS THE NORTHERN PORTIONS OVER THE WEEKEND WHILE THE SOUTH REMAINS MOIST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 28, 2:58 PM MDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 258 PM MDT WED JUL 28 2010 UTZ005-282145- GREAT SALT LAKE DESERT AND MOUNTAINS UT- 258 PM MDT WED JUL 28 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TOOELE COUNTY UNTIL 345 PM MDT... AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 26 MILES NORTHEAST OF IBAPAH...OR 32 MILES SOUTHEAST OF WENDOVER...MOVING NORTHEAST AT 40 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... UTAH TEST AND TRAINING RANGE DUGWAY PROVING GROUNDS A WIND GUST TO 53 MPH WAS JUST REPORTED WITH THIS STORM. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4072 11364 4060 11335 4024 11365 4032 11386 TIME...MOT...LOC 2057Z 204DEG 35KT 4040 11368 CRK
Special weather statement, Jul 28, 3:18 PM MDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
318 PM MDT WED JUL 28 2010
UTZ005-282200-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
318 PM MDT WED JUL 28 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOX ELDER AND NORTHERN
TOOELE COUNTIES UNTIL 400 PM MDT...
AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF DELLE...OR 25 MILES NORTHWEST OF
GRANTSVILLE...MOVING NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
DELLE
TIMPIE SPRINGS WILDLIFE MANAGEMENT AREA
INTERSTATE 80 FROM NORTH OF CLIVE TO DELLE
VERY HEAVY RAINFALL IS POSSIBLE WITH THIS STORM. THESE THUNDERSTORMS
ARE CONTINUING TO DEVELOP OVER INTERSTATE 80...PONDING ON INTERSTATE
80 IS LIKELY IN THIS AREA.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4107 11248 4103 11247 4070 11279 4076 11300
4118 11273
TIME...MOT...LOC 2113Z 209DEG 24KT 4087 11280
CRKSpecial weather statement, Jul 28, 4:16 PM MDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 416 PM MDT WED JUL 28 2010 UTZ020-518-282300- SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT- 416 PM MDT WED JUL 28 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KANE AND SOUTHWESTERN GARFIELD COUNTIES UNTIL 500 PM MDT... AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BRYCE CANYON NATIONAL PARK TO 10 MILES SOUTHWEST OF BRYCE CANYON NATIONAL PARK...AND MOVING SOUTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... BRYCE CANYON NATIONAL PARK... TROPIC... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 3764 11196 3740 11217 3752 11238 3775 11220 TIME...MOT...LOC 2215Z 303DEG 3KT 3765 11220 3756 11227 CRK
Special weather statement, Jul 28, 6:03 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 603 PM MDT WED JUL 28 2010 UTZ020-518-290045- SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT- 603 PM MDT WED JUL 28 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KANE AND EXTREME SOUTHWESTERN GARFIELD COUNTIES UNTIL 645 PM MDT... AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 20 MILES NORTH OF KANAB...MOVING NORTHEAST AT 5 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... ALTON PINK CLIFFS PAUNSAUGUNT PLATEAU IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3757 11248 3738 11218 3719 11244 3732 11263 TIME...MOT...LOC 0001Z 221DEG 5KT 3732 11245 CRK
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:03 PM MDT | Special Weather Statement | SLC | Kane | 42 min |
| Jul 28, 6:47 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 28, 7:27 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 28, 8:07 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 29, 4:15 AM MDT | Flash Flood Watch | SLC | 18 hr | |
| Jul 29, 5:39 AM MDT | Areal Flood Advisory | SLC | Emery | 4 hr |
| Jul 29, 3:03 PM MDT | Special Weather Statement | SLC | 42 min | |
| Jul 29, 3:57 PM MDT | Special Weather Statement | SLC | Kane | 48 min |
| Jul 29, 4:07 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.